Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 31, NWS Des Moines, IA

May 22, 2000Black Hawk County, Grundy County, Tama County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 22, 2000, 7:58 PM CDT for Black Hawk County, Grundy County, Tama County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 22, 2000, 7:58 PM CDT (00:58 UTC)
Expired
May 22, 2000, 8:40 PM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Black Hawk County, IA, Grundy County, IA, Tama County, IA

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2681 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

202 
WUUS53 KDMX 230059
SVRDSM
IAC013-017-023-075-083-171-230145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
758 PM CDT MON MAY 22 2000

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TAMA COUNTY IN CENTRAL IOWA
  SOUTHEASTERN HARDIN COUNTY IN CENTRAL IOWA
  GRUNDY COUNTY IN CENTRAL IOWA
  BUTLER COUNTY IN NORTH CENTRAL IOWA
  BLACK HAWK COUNTY IN NORTHEAST IOWA
  BREMER COUNTY IN NORTHEAST IOWA

* UNTIL 840 PM CDT

* AT 756 PM CDT DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH
  DAMAGING WINDS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF    
  CLARKSVILLE TO STATE CENTER...OR ALONG A LINE EXTENDING FROM 31    
  MILES SOUTHEAST OF MASON CITY TO 33 MILES WEST OF WATERLOO TO 31   
  MILES NORTHEAST OF DES MOINES...MOVING EAST AT 55 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE...
  NEAR CLARKSVILLE...CONRAD...PARKERSBURG AROUND 800 PM CDT
  NEAR GRUNDY CENTER...SHELL ROCK...WAVERLY AROUND 810 PM CDT 
  NEAR WATERLOO...DENVER...HUDSON AROUND 820 PM CDT
  NEAR EVANSDALE...11 MILES SOUTH OF SUMNER AROUND 830 PM CDT
  NEAR LA PORTE CITY AROUND 840 PM CDT

HURRICANE FORCE WINDS OF 70 TO 80 MILES AN HOUR ARE LIKELY IN THE
WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

LAT...LON 4291 9277 4241 9308 4220 9316 4219 9230
          4211 9202 4291 9210
&
MYERS
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 1:30 PM CDT, 6 hours 28 minutes earlier.

Area forecast discussion, May 22, 1:30 PM CDT, 6 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
130 PM CDT MON MAY 22 2000

NIGHTTIME PRECIP CHANCES AND DAYTIME HIGHS MAIN CHALLENGE IN SHORTER
RANGE.

GOOD OL' NW FLOW CONTINUING AND STRENGTHENING ACROSS CONUS WITH 110+
KT JET SLAMMING INTO BC/WA COAST.  FARTHER EAST...WEAK S/W TROF THAT
BROUGHT TRACE PRECIP AMOUNTS TO ERN CWA AND EAST IS NOW EAST OF MISS
RIVER.  NEXT BATCH OF S/W'S OVER DAKOTAS AT LEADING EDGE OF JET
STREAK.  SFC TROF OVER ERN IA WITH SOME MOISTURE CONV.  SAT DERIVED
INDICES OVER ERN IA AND POINTS E AND S NOW GOING UNSTABLE WITH MSAS
MOISTURE CONV INDICATED. SO WOULDN'T BE SURPRISED TO SEE CONVECTION
BEGIN ANYTIME THERE.  FARTHER NW...WITH NEXT BATCH OF WAVES OVER
SD/ND...SAT DERIVED INDICES BECOMING MOD UNSTABLE WITH MSAS ALSO
SHOWING WEAK MOISTURE CONV NOW TOO.  LOOKING FARTHER OUT IN
TIME...LOOKS LIKE NW FLOW TO CONTINUE AND STRENGTHEN WITH 130/140 KT
JET OVER NRN PLAINS WED AFTER ANOTHER PRECIP CHC TUES NIGHT.

SO...TONIGHT...AFOREMENTIONED S/W OVR DAKOTAS NOW BEING PICKED UP BY
LATEST RUC WITH PRECIP PRINTING OUT.  LIKE LAST NIGHT...WON'T BE
MUCH RAIN...BUT STILL AREAL OR POP WORDING WILL BE NEEDED...
ESPECIALLY NORTH...DEPENDING UPON RADAR TRENDS AT PRESS TIME.  SOME
CLOUDS AND CHINOOK AIR TO KEEP LOWS NEARER WARM FAN NUMBERS.

TUES TO STILL BE WARM WITH CONTINUED HI CLOUDINESS OVER IA.
INSOLATION WILL BE OFFSET BY ADIABATIC WARMING THOUGH...SO HI TEMPS
OF RANGE FROM COMPROMISE TRENDING TOWARD WARMER FAN NUMBERS.

AGAIN TUES NIGHT...ETA ESPECIALLY PROGS ANOTHER S/W INTO IA.  HAS A
FEW MORE THINGS GOING FOR IT THAN TONIGHTS SYSTEM...WITH STRONGER
LOW LEVEL THETA E CONV...NEG DIV OF Q...MODEL UVV'S ETC.  SO
AGAIN...WORTH A POP AS WE'VE HAD FOR SOME TIME.

WEDNESDAY WILL BE /WEAR A STRING ON YOUR HAT DAY/ WITH MOSTLY SUNNY
SKIES...GOOD SINKING MOTION PER THE STRONG POT VORT CLEAR DOWN TO
70H LEVEL...ESPECIALLY NORTH.  WITH LITTLE CAA...PLENTY OF SUN...AND
SINKING MOTION...WILL GO AT LEAST A COMPROMISE ON TEMPS WHICH IS
WHERE CURRENT ZFP IS.

IN THE EXTENDED...THU TO BE DRY...THOUGH MAY NEED A THU NIGHT
MENTION SPECIFICALLY FOR WAA PRECIP OVER NORTHWARD MOVING WARM
FRONT.  FRI AND SAT STILL LOOK LIKE CHCS FOR SHRA/TSRA ARE IN ORDER
TOO LONGWAVE TROF OVER REGION ALONG WITH EAST WEST BOUNDARY.

.DSM...NONE

SEARCY

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:47 PM CDTSevere Thunderstorm WarningDMXMarshall, Story33 min
May 22, 7:58 PM CDTSevere Thunderstorm WarningDMXBremer, Butler42 min
May 22, 7:58 PM CDTSevere Thunderstorm WarningDMXHardin42 min
May 22, 8:24 PM CDTSevere Thunderstorm WarningDMXMarshall, Poweshiek, Tama46 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.